Alert archive / Virginia / Frost Advisories in 2016
Frost Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this frost advisory at Oct 22, 2016, 10:29 PM EDT for Buchanan County, Dickenson County, Virginia; McDowell County, Wyoming County, West Virginia. It took effect at Oct 23, 2016, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2016, 10:29 PM EDT (02:29 UTC)
- In effect from
- Oct 23, 2016, 2:00 AM EDT
- Expired
- Oct 23, 2016, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS71 KRLX 230229 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1029 PM EDT SAT OCT 22 2016 ...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS... VAZ003-004-WVZ033-034-231030- /O.NEW.KRLX.FR.Y.0007.161023T0600Z-161023T1300Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE 1029 PM EDT SAT OCT 22 2016 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY. * TEMPERATURES...IN THE MID 30S. * TIMING...BETWEEN 2 AND 9 AM..COLDEST 4 TO 8 AM. * IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ TRM
2 follow-up statements
168 WWUS71 KRLX 230919 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 519 AM EDT SUN OCT 23 2016 ...FROST IN THE VALLEYS WILL CONTINUE THROUGH 9 AM... VAZ003-004-WVZ033-034-231300- /O.CON.KRLX.FR.Y.0007.000000T0000Z-161023T1300Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE 519 AM EDT SUN OCT 23 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE MID 30S. * TIMING...BETWEEN 2 AND 9 AM..COLDEST 4 TO 8 AM. * IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
461 WWUS71 KRLX 231257 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 857 AM EDT SUN OCT 23 2016 VAZ003-004-WVZ033-034-231400- /O.EXP.KRLX.FR.Y.0007.000000T0000Z-161023T1300Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE 857 AM EDT SUN OCT 23 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... TEMPERATURES ARE QUICKLY WARMING THIS MORNING WITH A SOUTHERLY WIND AND SUNSHINE. THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 22, 7:45 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 22, 7:45 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Charleston WV 745 PM EDT Sat Oct 22 2016 .SYNOPSIS... High pressure passes south of the area overnight and Sunday. Weak, moisture-starved cold front crosses Sunday night, with gusty winds in the mountains. Stronger system crosses late in the week. && .NEAR TERM /THROUGH SUNDAY/... As of 745 PM Saturday. Lowered lows a tad via blending in MET/MAV, and added patchy frost far south, where surface ridging should allow valley winds to decouple. Forecast otherwise on track. As of 135 PM Saturday... Most of the low stratus has broken up, but only to be replaced by a cumulus deck in the cold air advection that is in full swing. Checking out the webcams from the northern mountains, it looks like any lingering rain/snow showers have ended. Surface high pressure passes to our south overnight, but also have a weak 500mb ripple passing to our north. This could keep a cloud around...especially in upslope regions through much of the night. Models trying to spit out some QPF, but did not include any POPs as the low levels are very dry. With some flow and clouds remaining overnight, did not include any frost with temperatures bottoming out in the mid/upper 30s to lower 40s. Went with a slightly non-diurnal temp curve overnight for the higher elevations where 850mb temps start increasing after midnight. Sunday should be a nice day. With high pressure sliding east, will get some warm air advection, and when combined with plenty of sunshine, temperatures will recover nicely from todays chill. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 215 PM Saturday... A generally dry cold front will cross Sunday night into Monday morning giving some gusty winds to the mountains. Flow will likely be strong enough Sunday night to prevent fog formation...however we could see widespread fog overnight Monday with weak flow and mostly clear skies expected overnight as high pressure builds. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 215 PM Saturday... An upper level ridge continues through at least mid week for fairly quiet weather. Models bring an organized system through the area Thursday into Friday. The ECMWF suggest this could be a slow, wet system while the GFS moves it through fairly quickly with less QPF. Went with the 50th percentile of guidance on prob. of precip which gives values in the range of 50 - 60%. Zonal flow with ripples will keep a fairly active weather pattern around through the weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 745 PM Saturday... High pressure passes south of the area overnight and Sunday. This provides dry weather and, with sufficient flow across the area, on the north side of the high, also precludes fog. Most of the stratocu dissipated at sunset, but some will linger across the north and in the mountains overnight and into Sunday. Bases should stay above 3 kft except for the higher ridges. Surface winds will be calm to light and variable in the valleys overnight but northwest and still a bit gusty over hill and ridge tops. Winds on Sunday will increase to near 10 kts from the southwest. Moderate northwest flow aloft overnight will back to the west on Sunday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. Missing. AFTER 00Z MONDAY... IFR in valley fog possible Tuesday and Wednesday mornings next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ/MPK NEAR TERM...TRM/MZ SHORT TERM...JW LONG TERM...JW AVIATION...TRM
Hazardous weather outlook, Oct 22, 4:15 AM EDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT SAT OCT 22 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-230815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 415 AM EDT SAT OCT 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in Virginia, 2016Frost Advisories in West Virginia, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.